Alert archive / Missouri / Tornado Warnings in 2020

Tornado Warning 42, NWS Paducah, KY

May 3, 2020Stoddard County, Missouri

NWS Paducah, KY issued this tornado warning at May 3, 2020, 1:35 PM CDT for Stoddard County, Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 1:35 PM CDT (18:35 UTC)
Expired
May 3, 2020, 2:15 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Stoddard County, MO

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:45 PM CDTTSTM WND DMG2 S Brownwood, MOCAR FLIPPED SEVERAL TIMES BY HIGH WINDS. POSSIBLY TORNADO. TIME ESTIMATED BY RADAR.
May 3, 2:15 PM CDTTSTM WND DMG2 Sse Brownwood, MOTREE DOWN COVERING CR 216 EAST OF HWY BB. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-511 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WFUS53 KPAH 031835
TORPAH
MOC207-031915-
/O.NEW.KPAH.TO.W.0042.200503T1835Z-200503T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
135 PM CDT Sun May 3 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northern Stoddard County in southeastern Missouri...

* Until 215 PM CDT.
    
* At 134 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Puxico, or 10 miles northwest of Bloomfield,
  moving east at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bell City around 150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3693 9015 3700 9014 3702 9015 3704 9000
      3705 8999 3708 8979 3691 8969 3689 8969
TIME...MOT...LOC 1834Z 265DEG 51KT 3697 9009 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
3 follow-up statements
002 
WWUS53 KPAH 031845
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
145 PM CDT Sun May 3 2020

MOC207-031915-
/O.CON.KPAH.TO.W.0042.000000T0000Z-200503T1915Z/
Stoddard MO-
145 PM CDT Sun May 3 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHEASTERN STODDARD COUNTY...
    
At 145 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Bloomfield, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Bell City around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3692 9002 3697 9005 3703 9008 3704 9000
      3705 8999 3708 8979 3691 8969 3689 8969
TIME...MOT...LOC 1845Z 263DEG 40KT 3698 8999 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
730 
WWUS53 KPAH 031857
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
157 PM CDT Sun May 3 2020

MOC207-031915-
/O.CON.KPAH.TO.W.0042.000000T0000Z-200503T1915Z/
Stoddard MO-
157 PM CDT Sun May 3 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHEASTERN STODDARD COUNTY...
    
At 157 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bell City, or 8 miles southwest of Oran, moving east
at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Stoddard County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3694 8987 3705 8996 3708 8979 3693 8970
TIME...MOT...LOC 1857Z 265DEG 51KT 3700 8977 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
212 
WWUS53 KPAH 031908
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
208 PM CDT Sun May 3 2020

MOC207-031917-
/O.EXP.KPAH.TO.W.0042.000000T0000Z-200503T1915Z/
Stoddard MO-
208 PM CDT Sun May 3 2020

...THE TORNADO WARNING FOR NORTHEASTERN STODDARD COUNTY WILL EXPIRE
AT 215 PM CDT...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Missouri.

LAT...LON 3694 8987 3705 8996 3708 8979 3693 8970
TIME...MOT...LOC 1907Z 265DEG 51KT 3701 8962 

$$

PS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 12:22 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 3, 12:22 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1222 PM CDT Sun May 3 2020

.UPDATE...
Issued at 1209 PM CDT Sun May 3 2020

Updated Aviation discussion for the 18 UTC TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 319 AM CDT Sun May 3 2020

Still not a lot of clarity for the convective evolution through
the day today. The current convection over central Illinois and
Indiana should continue to push eastward and not impact our region
this morning. The best chance for surface-based convection will be
near the cold front from the Bootheel through west Kentucky this
afternoon.

Some of the CAMs bring an organized cluster of storms eastward
across the far southern portions of the forecast area mainly this
afternoon, but there is no sign of any development to our west so
far. This is not surprising with the cap in play. The cap will
make it difficult for thunderstorms to sustain themselves, which
will limit the severe potential this afternoon. That said it is
hard to ignore the surface airmass in place ahead of the front.
High temperatures have trended upward a bit with the lack of
convection early today, and with dewpoints expected to be in the
middle 60s, still cannot rule out a stray strong storm near the
front this afternoon.

A few showers or storms may linger near the southern border,
especially in west Kentucky past 00Z, but tonight should be dry
for the most part. Some clearing is indicated, especially across
the north, and winds will become light overnight, so we trended
low temperatures downward. Won't be surprised to see quite a few
readings down into the middle 40s across the north.

Our next storm system is still on track to impact the region late
Monday afternoon through Tuesday. Guidance is still struggling to
bring the frontal boundary back north into our area, but the WRF
runs and other CAMs push convection southeast through southeast
Missouri and into west Tennessee from 21Z Monday to 00Z Tuesday.
The ARW version has a well developed bow-echo diving through that
region, which definitely supports the Slight Risk from SPC over
southeast Missouri.

The entire area is expected to get wet Monday night, as the
primary upper-level disturbance moves east southeast through the
region. Isentropic lift will result in widespread rain/showers,
and GFS and NAM soundings indicate that some elevated instability
could be achieved. Will have a mention of thunder throughout the
region Monday night. Heavy rainfall will be the primary concern,
especially if some training develops. A few showers may linger
over the southeastern half of the area into Tuesday, but any
thunder potential should be out of the area by then.

.LONG TERM...(Wednesday through Saturday)
Issued at 319 AM CDT Sun May 3 2020

Well below normal temperatures will be the main headline during the
long term period and likely continuing beyond the 7 day forecast.

Upper level flow will be primarily northwesterly through the period.
Timing of weak perturbations within this type of flow pattern is
hard to pin down at longer time ranges. However, there has been a
decent signal for a weak 500mb wave to move through on Wednesday as
a surface low moves from southern Michigan into the upper Ohio
Valley and drags a cold front through our area, accompanied by light
shower activity. The signal is greatest in the EVV Tri-state and
points further northeast, so this is where slight PoPs are in place.
Given some marginal instability present with steeper lapse rates,
decided to include thunder mention with this package.

After a dry period Wednesday night and Thursday, a stronger mid
level wave pushes southeastward from the Northern Rockies into the
lower Ohio Valley area Thursday night into Friday. Guidance
continues to struggle at generating any instability with this
system, tending to limit it to the southwest of our cwa. Friday may
end up being a rather crummy day if rain and thick cloud cover
persists a good portion of the day.

A deep upper low will pivot across the Great Lakes/Northern New
England region late next week into the weekend. Weak disturbances
within the northwesterly flow may rotate around this feature and
could result in some light precipitation for portions of the area.

As previously mentioned, temperatures will be well below normal
through the period. Warmest readings will be on Wednesday with mid
60s to lower 70s and then falling into the low to mid 60s by Friday
and Saturday. Potential exists for some areas to be stuck in the 50s
for highs on Friday. Overnight lows will primarily be in the 40s.
However, some of our northern locations may drop into the upper 30s
Friday night. Next weekend will need to be watched closely for any
potential frost, especially if the forecast were to trend any colder.

&&

.AVIATION...
Issued at 1209 PM CDT Sun May 3 2020

A line of thunderstorms will impact KCGI and KPAH from roughly
19-22z this afternoon. Could see brief MVFR/IFR cigs, reduced
visibilities to low MVFR or IFR at times as well as strong
variable gusts. Thunder could make it as far north as KEVV/KOWB
this afternoon.

Further north, a cold front is working its way through
southern Illinois, northwest Kentucky, and southwest Indiana where
winds have become northwesterly at KMVN. The wind shift should
make it to KEVV/KOWB between 18 and 20z. Convection will be clear
of all terminals by 23z, when all terminals should become VFR with
light northwesterly winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DWS
Hazardous weather outlook, May 3, 11:14 AM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1114 AM CDT Sun May 3 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041615-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1114 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A line strong to severe storms with the potential to produce
damaging winds and large hail will move across southern portions
of southeast Missouri, far southern Illinois, and southern
portions of western Kentucky this afternoon. Locally heavy
rainfall and lightning can also be expected with any thunderstorms
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast mainly over southeast
Missouri late Monday afternoon and then throughout the region
Monday night. A few strong to severe storms cannot be ruled out
over southeast Missouri late Monday afternoon into the early
evening. Damaging winds will be the primary concern, but some hail
will also be possible. Otherwise, locally heavy rainfall and
lightning will be the primary concerns Monday night.

There is a small chance for thunderstorms over the Evansville Tri
State Wednesday afternoon. Brief heavy rain and lightning would
be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon across southern
portions of southeast Missouri, extreme southern Illinois, and
southern portions of western Kentucky.

DWS/RJP

In the hours before

Local storm report, May 3, 1:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     1 S VAN BUREN           37.00N 91.01W
05/03/2020                   CARTER             MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS CARTER COUNTY.
            PEOPLE TRAPPED BY FALLING TREES IN A
            CAMPGROUND NEAR VAN BUREN.

&&

DWS
Local storm report, May 3, 1:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
05/03/2020                   RIPLEY             MO   BROADCAST MEDIA

            NUMEROUS TREES DOWN ON THE NORTH SIDE OF
            DONIPHAN.

&&

DWS
Local storm report, May 3, 1:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND GST     5 E POPLAR BLUFF        36.77N 90.32W
05/03/2020  M66 MPH          BUTLER             MO   ASOS

&&

ATL
Local storm report, May 3, 1:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     9 W GRANDIN             36.80N 90.99W
05/03/2020                   RIPLEY             MO   PUBLIC

            3 LARGE TREES UPROOTED. GUST TO 52MPH
            MEASURED WITH AMBIENT WEATHER WS.

&&

ATL
Local storm report, May 3, 1:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     NEELYVILLE              36.56N 90.51W
05/03/2020                   BUTLER             MO   PUBLIC

            ROOF TAKEN OFF PORCH. TREES DOWN.

&&

ATL
Local storm report, May 3, 1:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     1 SW NEELYVILLE         36.55N 90.52W
05/03/2020                   BUTLER             MO   BROADCAST MEDIA

            ROOF COMPLETELY BLOWN OFF OF CLOSED BUSINESS
            1MI S OF US67/RTE142.

&&

ATL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:20 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley40 min
May 3, 12:40 PM CDTSevere Thunderstorm WarningPAHRipley35 min
May 3, 12:48 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne57 min
May 3, 1:22 PM CDTSevere Thunderstorm WarningPAHBollinger, Mississippi, New Madrid, Scott, Stoddard53 min
May 3, 2:08 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott52 min
May 3, 2:22 PM CDTTornado WarningPAHMississippi23 min

Nearby

Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.